Alert archive / Minnesota / Wind Chill Advisories in 2023

Wind Chill Advisory 3, NWS Twin Cities, MN

January 30, 202342 counties in Minnesota; 9 counties in Wisconsin

NWS Twin Cities, MN issued this wind chill advisory at Jan 30, 2023, 1:07 PM CST for 42 counties in Minnesota; 9 counties in Wisconsin. It took effect at Jan 30, 2023, 6:00 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2023, 1:07 PM CST (19:07 UTC)
In effect from
Jan 30, 2023, 6:00 PM CST
Expired
Jan 31, 2023, 10:00 AM CST
In force
16 hr
Issued by
NWS Twin Cities, MN
All 51 counties

Anoka County, MN, Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Chisago County, MN, Dakota County, MN, Douglas County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 20 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
107 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WWUS43 KMPX 301907
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
107 PM CST Mon Jan 30 2023

MNZ041>045-047>059-064>067-073-WIZ014-015-310315-
/O.NEW.KMPX.WC.Y.0003.230131T0000Z-230131T1600Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Yellow Medicine-Renville-McLeod-Sibley-
Redwood-Polk-Barron-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Elk River, Cambridge, Center City, Madison, Benson, Montevideo, 
Willmar, Litchfield, Monticello, Granite Falls, Olivia, 
Hutchinson, Gaylord, Redwood Falls, Osceola, and Rice Lake
107 PM CST Mon Jan 30 2023

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
CST TUESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 to 35 below zero.

* WHERE...Portions of central, east central, southwest and west 
  central Minnesota and northwest Wisconsin.

* WHEN...From 6 PM this evening to 10 AM CST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ060>063-068>070-074>078-082>085-091>093-WIZ016-023>028-310315-
/O.NEW.KMPX.WC.Y.0003.230131T0200Z-230131T1600Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-Brown-
Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-
Martin-Faribault-Freeborn-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chanhassen, Chaska, Victoria, Shakopee, Hastings, New Ulm, 
St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, 
Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Ladysmith, 
Hudson, River Falls, Menomonie, Durand, Chippewa Falls, 
and Eau Claire
107 PM CST Mon Jan 30 2023

...WIND CHILL ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
CST TUESDAY...

* WHAT...Very cold wind chills expected. Wind chills ranging as 
  low as 30 to 35 below zero.

* WHERE...Portions of east central, south central and southeast 
  Minnesota and northwest and west central Wisconsin.

* WHEN...From 8 PM this evening to 10 AM CST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
3 follow-up statements
037 
WWUS43 KMPX 310208
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
808 PM CST Mon Jan 30 2023

MNZ041>045-047>059-064>067-073-WIZ014-015-311200-
/O.CON.KMPX.WC.Y.0003.000000T0000Z-230131T1600Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Yellow Medicine-Renville-McLeod-Sibley-
Redwood-Polk-Barron-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Elk River, Cambridge, Center City, Madison, Benson, Montevideo, 
Willmar, Litchfield, Monticello, Granite Falls, Olivia, 
Hutchinson, Gaylord, Redwood Falls, Osceola, and Rice Lake
808 PM CST Mon Jan 30 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
TUESDAY...

* WHAT...Very cold wind chills. Wind chills 25 to 35 degrees 
  below zero.

* WHERE...Portions of central, east central, southwest and west 
  central Minnesota and northwest Wisconsin.

* WHEN...Until 10 AM CST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ060>063-068>070-074>078-082>085-091>093-WIZ016-023>028-311200-
/O.CON.KMPX.WC.Y.0003.000000T0000Z-230131T1600Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-Brown-
Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-
Martin-Faribault-Freeborn-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chanhassen, Chaska, Victoria, Shakopee, Hastings, New Ulm, 
St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, 
Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Ladysmith, 
Hudson, River Falls, Menomonie, Durand, Chippewa Falls, 
and Eau Claire
808 PM CST Mon Jan 30 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
TUESDAY...

* WHAT...Very cold wind chills expected. Wind chills 25 to 35 
  degrees below zero.

* WHERE...Portions of east central, south central and southeast 
  Minnesota and northwest and west central Wisconsin.

* WHEN...Until 10 AM CST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
160 
WWUS43 KMPX 311029
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
429 AM CST Tue Jan 31 2023

MNZ041>045-047>059-064>067-073-WIZ014-015-311600-
/O.CON.KMPX.WC.Y.0003.000000T0000Z-230131T1600Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Yellow Medicine-Renville-McLeod-Sibley-
Redwood-Polk-Barron-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Elk River, Cambridge, Center City, Madison, Benson, Montevideo, 
Willmar, Litchfield, Monticello, Granite Falls, Olivia, 
Hutchinson, Gaylord, Redwood Falls, Osceola, and Rice Lake
429 AM CST Tue Jan 31 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Cold wind chills. Wind chills near 30 degrees below 
  zero.

* WHERE...Portions of central, east central, southwest and west 
  central Minnesota and northwest Wisconsin.

* WHEN...Until 10 AM CST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ060>063-068>070-074>078-082>085-091>093-WIZ016-023>028-311600-
/O.CON.KMPX.WC.Y.0003.000000T0000Z-230131T1600Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-Brown-
Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-
Martin-Faribault-Freeborn-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chanhassen, Chaska, Victoria, Shakopee, Hastings, New Ulm, 
St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, 
Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Ladysmith, 
Hudson, River Falls, Menomonie, Durand, Chippewa Falls, 
and Eau Claire
429 AM CST Tue Jan 31 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Cold wind chills expected. Wind chills near 30 degrees 
  below zero.

* WHERE...Portions of east central, south central and southeast 
  Minnesota and northwest and west central Wisconsin.

* WHEN...Until 10 AM CST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

jrb
108 
WWUS43 KMPX 311550
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
950 AM CST Tue Jan 31 2023

MNZ041>045-047>059-064>067-073-WIZ014-015-311700-
/O.EXP.KMPX.WC.Y.0003.000000T0000Z-230131T1600Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Yellow Medicine-Renville-McLeod-Sibley-
Redwood-Polk-Barron-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, 
Elk River, Cambridge, Center City, Madison, Benson, Montevideo, 
Willmar, Litchfield, Monticello, Granite Falls, Olivia, 
Hutchinson, Gaylord, Redwood Falls, Osceola, and Rice Lake
950 AM CST Tue Jan 31 2023

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

$$

MNZ060>063-068>070-074>078-082>085-091>093-WIZ016-023>028-311700-
/O.EXP.KMPX.WC.Y.0003.000000T0000Z-230131T1600Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-Brown-
Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-
Martin-Faribault-Freeborn-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chanhassen, Chaska, Victoria, Shakopee, Hastings, New Ulm, 
St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, 
Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Ladysmith, 
Hudson, River Falls, Menomonie, Durand, Chippewa Falls, 
and Eau Claire
950 AM CST Tue Jan 31 2023

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this wind chill advisory went out at Jan 30, 11:56 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jan 30, 11:56 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1156 AM CST Mon Jan 30 2023

.UPDATE...
Issued at 1153 AM CST Mon Jan 30 2023

Updated for 18z aviation discussion.

&&

.DISCUSSION...(Today through Sunday)
Issued at 244 AM CST Mon Jan 30 2023

KEY MESSAGES:

- Coldest air for this period will be this morning through Tuesday
  morning, and another shot of arctic air Thursday night into Friday
  morning.

- Temperatures moderate close to normal over the weekend.

- The area will largely remain precipitation free through the week,
  with only a few flurries possible.

TODAY THROUGH SUNDAY... The weather this week will be cold and dry.
Early morning surface obs with wind chills show generally -20 across
the region, with warmer values where there are lighter winds, and
cooler values where it is a bit more breezy. Overall the forecast
remains on track, so did not make any changes to the Wind Chill
Advisory that runs through this morning. Another advisory will mostly
likely be needed for the cold temperatures tonight into Tuesday
morning. This will be followed by a brief warm up as a weak
clipper system bring some light snow showers and flurries across
northern Minnesota and northern Wisconsin.

On Thursday, another shortwave trough will approach from the
northwest and drive a cold front through the region with a
reinforcement of arctic air. Temperatures Thursday night will fall
to -10 to -15 degrees, with wind chills of -20 to -25. This is just a
glancing blow of cold air, and by Friday warm air advection begins to
overspread the region from the west. This will bring near-normal
temperatures over the weekend, along with mostly cloudy skies. There
is a small chance for light snow showers mainly across northern
Wisconsin, but most locations should remain dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1153 AM CST Mon Jan 30 2023

Mostly clear skies this afternoon, with increasing high/mid clouds
overnight. Winds will be westerly this afternoon around 10 kts, then
diminish to under 5 kts and become more southerly after sunset. Winds
increase back to around 10 kts by the end of the period,
predominately out of the southwest.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
Tue...VFR. Wind SW 10 kts.
Wed...VFR. Wind S 5-10 kts becoming W.
Thu...VFR. Wind NW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Chill Advisory until noon CST today for Benton-Chippewa-
     Douglas-Kanabec-Kandiyohi-Lac Qui Parle-Mille Lacs-Morrison-
     Pope-Stearns-Stevens-Swift-Todd-Yellow Medicine.

WI...None.
&&

DISCUSSION...JRB
AVIATION...ETA
Hazardous weather outlook, Jan 30, 11:06 AM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1106 AM CST Mon Jan 30 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
311715-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1106 AM CST Mon Jan 30 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Wind chill values of 20 below this afternoon and dipping as low as
30 to 35 below overnight tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wind chill values of 20 below to 30 below zero are expected Tuesday
morning and again Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Wind Chill Advisories in Minnesota, 2023Wind Chill Advisories in Wisconsin, 2023Every wind chill advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.